Alert archive / Kansas / River Flood Warnings in 2008

River Flood Warning 33, NWS Topeka, KS

August 9, 2008Coffey County, Kansas

NWS Topeka, KS issued this river flood warning at Aug 9, 2008, 9:29 PM CDT for Coffey County, Kansas. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 9, 2008, 9:29 PM CDT (02:29 UTC)
Expired
Aug 10, 2008, 3:13 AM CDT
In force
6 hr
Issued by
NWS Topeka, KS
Flood severity
Moderate

County Coffey County, KS

The radar

The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Neosho River at Le Roy (LRYK1).

Action stage
18 ft
Minor stage
23 ft
Moderate stage
23 ft
Major stage
38 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KTOP 100229
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
929 PM CDT SAT AUG 09 2008

...THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING STREAMS IN KANSAS... 

  NEOSHO RIVER AT LEROY AFFECTING COFFEY COUNTY

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

KSC031-101029-
/O.NEW.KTOP.FL.W.0033.080810T0229Z-080811T1212Z/
/LRYK1.2.ER.000000T0000Z.080810T1200Z.080810T1812Z.NO/
929 PM CDT SAT AUG 09 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE NEOSHO RIVER AT LEROY.
* UNTIL MONDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT 8:00 PM SATURDAY THE STAGE WAS MISSING.
* MINOR FLOODING WAS FORECAST.
* FLOOD STAGE IS 23.0 FEET. 
* FORECAST...THE RIVER WILL CREST NEAR 26 FEET SUNDAY MORNING.
* IMPACT...AT 27.0 FEET...THE MISSOURI...PACIFIC AND THE MISSOURI...
  KANSAS...TEXAS RAILROAD TRACKS OVERFLOW.

$$
1 follow-up statement
000 
WGUS83 KTOP 100813
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
313 AM CDT SUN AUG 10 2008

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING STREAMS IN 
KANSAS...
 
  NEOSHO RIVER AT LEROY AFFECTING COFFEY COUNTY
 
SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

KSC031-100843-
/O.CAN.KTOP.FL.W.0033.000000T0000Z-080811T1212Z/
/LRYK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
313 AM CDT SUN AUG 10 2008

THE FLOOD WARNING IS CANCELLED FOR
  THE NEOSHO RIVER AT LEROY.
* FLOOD STAGE IS 23.0 FEET. 
* THE LATEST ESTIMATED STAGE WAS 20.5 FT AT 1 AM SUNDAY.
* THE RIVER IS CRESTING AND IS NO LONGER EXPECTED TO FLOOD.
* FORECAST...THE RIVER WILL SLOWLY FALL TO NEAR 17 FEET BY 7 AM
  SUNDAY.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Aug 9, 6:39 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 9, 6:39 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
639 PM CDT SAT AUG 9 2008

.UPDATE...

UPDATED FOR THE 00Z TAFS.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

CHALLENGING NEAR TERM FORECAST WITH MVFR TO IFR CIGS ALREADY
AFFECTING TOP/FOE/MHK...BUT VFR CIGS JUST NORTHEAST WITH DRIER
AIRMASS BUILDING INTO THE NORTHERN MO. GFS MORE PROGRESSIVE
BRINGING THE LOW LEVEL DRY AIR INTO NE KS LATE TONIGHT. THE NAM
HOLDS ONTO LL MOISTURE AND ATTENDANT MVFR/IFR CIGS THROUGH THE
MORNING...BUT IS HANDLING CURRENT PRECIP AND MOISTURE FIELDS
RATHER POORLY...SO THIS SOLUTION WAS GIVEN LESSER WEIGHT. BELIEVE
PRIMARY PRECIP AXIS TONIGHT WILL SET UP SOUTH OF THE LOCAL
TERMINALS...AND HAVE KEPT FORECAST AT EACH TERMINAL DRY...WITH A
MENTION OF VCSH AT MHK CLOSER TO THE BEST MOISTURE AXIS. IF
CLOUDS DO CLEAR SOONER THAN EXPECTED AT TOP/FOE...MAY SEE A BETTER
CHANCE FOR FOG SUNDAY MORN. CIGS WILL GRADUALLY IMPROVE TO VFR
AFTER AROUND 18Z. LUNDE

&&

.PREV DISCUSSION... /ISSUED 322 PM CDT SAT AUG 9 2008/

DISCUSSION...

WIDESPREAD PRECIPITATION CONTINUES OVER MUCH OF THE CWA AT FORECAST
TIME.  BANDS OF HEAVY RAINFALL REMAIN IN PLACE OVER PORTIONS OF EAST
CENTRAL KS...BUT OVERALL PRECIPITATION HAS BEEN WEAKENING IN
INTENSITY ON THE BACK SIDE OF AN MCV CROSSING THE KS TURNPIKE NEAR
THE OSAGE AND LYON COUNTY BORDER.  SEVERAL COUNTY FLOOD WARNINGS
REMAIN IN EFFECT THROUGH THE AFTERNOON HOURS AS SEVERAL LOCATIONS
ACROSS NORTH CENTRAL AND EAST CENTRAL KS HAVE RECEIVED 3 TO 4 INCHES
OF RAIN TODAY.

TONIGHT AND TOMORROW...EXPECT PRECIPITATION TO DIMINISH IN COVERAGE
AND INTENSITY THIS AFTERNOON AS MCV MOVES SOUTHEAST THROUGH THE
REMAINDER OF THE FORECAST AREA.  SOME MAINLY RAIN SHOWER ACTIVITY
WILL LIKELY LINGER ACROSS THE AREA AS ISENTROPIC LIFT BATTLES WEAK
SUBSIDENCE ASSOCIATED WITH THE MCV.  A STRONG UPPER LVL SHORTWAVE
TROUGH MOVING SOUTH THROUGH THE GREAT LAKES REGION WILL SEND A WEAK
BACK DOOR TYPE FRONTAL BOUNDARY SOUTHWEST TOWARDS THE CWA TONIGHT.
THIS WEAK BOUNDARY COMBINED WITH STRENGTHENING LOW LVL ISENTROPIC
LIFT ARE EXPECTED TO WORK TO REDEVELOP PRECIPITATION OVER THE CWA
TONIGHT.  PRECIPITATION MAY INITIALLY REDEVELOP OVER THE WESTERN
PORTIONS OF THE CWA TONIGHT...AND THEN PUSH SOUTHEAST.  ADDITIONAL
HEAVY RAINFALL TONIGHT LOOKS MOST LIKELY ALONG THE SOUTHERN ROW OF
COUNTIES IN THE CWA...SO THE FLASH FLOOD WATCH WILL REMAIN IN
EFFECT.  THE HEAVY RAINFALL POTENTIAL IS EXPECTED TO SHIFT SOUTHEAST
AFTER MIDNIGHT TO MAINLY AREAS SOUTH OF INTERSTATE 35 AS THE LOW
LEVEL JET VEERS BRINGING THE BEST LOW LEVEL ISENTROPIC LIFT
SOUTHEAST.  NOT ENOUGH CONFIDENCE IN BEST AREA OF INITIATION TO TRIM
BACK WATCH YET...BUT LATER SHIFTS CAN MONITOR LATEST TRENDS AND
BEGIN TO TRIM NORTH CENTRAL COUNTIES FROM THE WATCH IF INITIATION
DOES NOT LOOK LIKELY.  PRECIPITATION CHANCES WILL PUSH SOUTHEAST ON
SUNDAY AS BACK DOOR FRONTAL BOUNDARY VEERS LOW LVL FLOW SUFFICIENTLY
TO END ANY ISENTROPIC LIFT OVER EAST CENTRAL KS.  LIGHT
PRECIPITATION WILL LIKELY CONTINUE THROUGH THE MORNING HOURS...AND
THEN DIMINISH IN THE AFTERNOON.  STRATUS DECK LOOKS TO HOLD OVER
MUCH OF THE CWA ON SUNDAY.  CLOUDS MAY SLOWLY LIFT/BREAK UP TOWARDS
THE AFTERNOON HOURS...BUT EXPECT CLOUD COVER TO KEEP HIGHS IN THE
UPPER 70S TO LOWER 80S.

CAVANAUGH

THE UPPER LEVEL RIDGE WILL REMAIN CENTERED OVER THE ROCKIES SUNDAY
NIGHT THROUGH MONDAY NIGHT WITH SEVERAL SHORT WAVES MOVING OVER THE
TOP OF THE RIDGE AND INTO NORTHEAST KANSAS ON NORTHWEST FLOW ALOFT.
THIS PATTERN KEEPS OUR CWA IN A MORE ACTIVE PATTERN WITH CHANCES OF
SHOWERS AND THUNDERSTORMS PERSISTING. GIVEN THE UNCERTAINTY OF
TIMING OF THESE WAVES...HAVE GENERALLY GONE WITH WIDELY SCATTERED OR
SCATTERED POPS THROUGH THIS PERIOD. DAYTIME TEMPERATURES SHOULD ALSO
HOLD IN THE LOW TO MID 80S FOR HIGHS MONDAY. ON TUESDAY...THE RIDGE
AXIS BROADENS SLIGHTLY AND SOUTHERLY WINDS WARM DAYTIME HIGHS INTO
THE UPPER 80S TO LOWER 90S WITH A SLIGHT CHANCE OF THUNDERSTORMS
EACH AFTERNOON.

TOWARD THE END OF THE EXTENDED PERIOD...THURSDAY THROUGH
SATURDAY...MODELS SHOW CLOSED UPPER LOW DROPPING SOUTH INTO THE
NORTHERN PLAINS. GFS NOT QUITE AS AGGRESSIVE OR AS FAST WITH THIS
UPPER LOW AS THE ECMWF. HOWEVER...IF THIS DEVELOPS AS MODELS
SUGGEST...A RAINY PATTERN WITH COOLER THAN NORMAL TEMPERATURES IS
POSSIBLE. GIVEN UNCERTAINTY IN THE MODEL SOLUTIONS ON TIMING...HAVE
UPPED POPS IN THE EXTENDED PORTION OF THE FORECAST TO INDICATE TREND
TOWARD WET WEATHER.

STARK

AVIATION...

FOR THE 18Z TAFS...IFR VSBYS AND CIGS WILL CONTINUE TO AFFECT TAF
SITES AS BANDS OF HEAVY RAINFALL MOVE THROUGH THE AREA. CIGS
EXPECTED TO RECOVER TO MVFR AFTER HEAVIER BANDS OF PRECIPITATION
MOVE THROUGH TAF SITES. VSBYS WILL LIKELY IMPROVE TO VFR
CONDITIONS WHEN PRECIPITATION BECOMES LIGHT. AFTER THE FIRST ROUND
OF PRECIPITATION THIS AFTERNOON...ANOTHER CHANCE FOR SHOWER AND
TSTM DEVELOPMENT EXISTS OVER TAF SITES TONIGHT. TOP AND FOE ARE
MORE LIKELY TO SEE THIS PRECIPITATION OVERNIGHT. EXPECT MVFR CIGS
TO CONTINUE THROUGH THE END OF THE 18Z TAF PERIOD.

CAVANAUGH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 7 AM
SUNDAY FOR KSZ034-KSZ035-KSZ037.

FLASH FLOOD WATCH UNTIL 10 AM SUNDAY FOR KSZ054-KSZ058-KSZ059.

&&
Hazardous weather outlook, Aug 9, 3:16 PM CDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
316 PM CDT SAT AUG 9 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-102030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
316 PM CDT SAT AUG 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA ONCE
AGAIN TONIGHT. SOME THUNDERSTORMS MAY PRODUCE ADDITIONAL HEAVY
RAINFALL WHICH COULD LEAD TO FLASH FLOODING TONIGHT...ESPECIALLY
FOR AREAS ALONG AND SOUTH OF A DELPHOS TO GARNETT LINE. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR THESE AREAS TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAVY RAINS MAY PERSIST INTO SUNDAY MORNING FOR AREAS GENERALLY
SOUTH OF INTERSTATE 35.

THUNDERSTORM CHANCES RETURN TO THE ENTIRE OUTLOOK AREA MONDAY AND
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
AND ANY OBSERVED FLOODING TO THE NATIONAL WEATHER SERVICE IN
TOPEKA.

CAVANAUGH

In the hours before

Local storm report, Aug 9, 3:55 PM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
355 PM CDT SAT AUG 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HEAVY RAIN       2 NNW DUNLAP            38.60N 96.38W
08/09/2008  M2.50 INCH       MORRIS             KS   TRAINED SPOTTER

&&

STARK
Local storm report, Aug 9, 4:45 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT SAT AUG 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HEAVY RAIN       5 E JUNCTION CITY       39.02N 96.74W
08/09/2008  M5.00 INCH       GEARY              KS   TRAINED SPOTTER

            MEASURED RAINFALL ACCUMULATED SINCE LAST NIGHT.

&&

JTL
Local storm report, Aug 9, 5:30 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
530 PM CDT SAT AUG 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HEAVY RAIN       11 ESE MANHATTAN        39.11N 96.39W
08/09/2008  M2.58 INCH       RILEY              KS   TRAINED SPOTTER

            RAINFALL TOTAL SINCE 7 AM.

&&

JTL
Local storm report, Aug 9, 7:10 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
710 PM CDT SAT AUG 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HEAVY RAIN       E MELVERN               38.51N 95.63W
08/09/2008  E2.50 INCH       OSAGE              KS   TRAINED SPOTTER

            RAINFALL TOTAL SINCE APPROXIMATELY 3 AM.

&&

JTL

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:21 PM CDTRiver Flood WarningTOPRiley12 hr
Aug 10, 12:02 PM CDTRiver Flood WarningTOPClay7 hr
Aug 10, 2:19 PM CDTRiver Flood WarningTOPLyon19 hr

Nearby

River Flood Warnings in Kansas, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.